Alert archive / New York / Coastal Flood Statements in 2016

Coastal Flood Statement 17, NWS New York, NY

June 6, 20164 counties in New York; Essex County, Hudson County, Union County, New Jersey

NWS New York, NY issued this coastal flood statement at Jun 6, 2016, 3:49 AM EDT for 4 counties in New York; Essex County, Hudson County, Union County, New Jersey. It took effect at Jun 6, 2016, 9:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2016, 3:49 AM EDT (07:49 UTC)
In effect from
Jun 6, 2016, 9:00 PM EDT
Expired
Jun 6, 2016, 11:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY

Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY

The radar

The Philadelphia radar (KDIX), 88 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

633 
WHUS41 KOKX 060749
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
349 AM EDT MON JUN 6 2016

...LOCALIZED MINOR COASTAL FLOODING TONIGHT...

NJZ006-106-108-NYZ074-075-178-179-062000-
/O.NEW.KOKX.CF.S.0017.160607T0100Z-160607T0300Z/
HUDSON-EASTERN ESSEX-EASTERN UNION-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
349 AM EDT MON JUN 6 2016

* LOCATIONS...ALONG THE SOUTH SHORE BAYS OF LONG ISLAND...AND THE
  TIDALLY AFFECTED PORTIONS OF NORTHEASTERN NEW JERSEY AND LOWER
  NEW YORK HARBOR.

* TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDE.

* TIMING...AROUND THE TIME OF HIGH TIDE TONIGHT.

* IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE
  ROADS DUE TO HEIGHT OF STORM TIDE.

$$
1 follow-up statement
876 
WHUS41 KOKX 061908
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
308 PM EDT MON JUN 6 2016

...LOCALIZED MINOR COASTAL FLOODING TONIGHT...

NJZ006-106-108-NYZ074-075-178-179-070300-
/O.CON.KOKX.CF.S.0017.160607T0100Z-160607T0300Z/
HUDSON-EASTERN ESSEX-EASTERN UNION-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
308 PM EDT MON JUN 6 2016


* LOCATIONS...ALONG THE SOUTH SHORE BAYS OF LONG ISLAND...AND 
  THE TIDALLY AFFECTED PORTIONS OF NORTHEASTERN NEW JERSEY AND 
  LOWER NEW YORK HARBOR.

* TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDE.

* TIMING...AROUND THE TIME OF HIGH TIDE TONIGHT.

* IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE 
  ROADS DUE TO HEIGHT OF STORM TIDE.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 6, 1:24 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 6, 1:24 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
124 AM EDT MON JUN 6 2016

.SYNOPSIS...
A cold front crosses the region late tonight. Dry weather will
overspread the area behind the front thru Monday. A low pressure
system will remain over eastern Canada and the northeast Tuesday
and Wednesday. High pressure builds in for Wednesday night through
Friday. Another low pressure system affects the region Saturday
and Sunday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
With main area of pcpn well to the s and e...have removed pops
from the forecast overnight with the exception of Orange and
western Passaic counties where a light shower associated with the
actual cold frontal passage is possible. Have also added patchy
fog outside of NYC with residual sfc moisture and light winds.
Winds were also too high and were adjusted to better reflect
current obs and trends. Rest of forecast is on track.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Wly downslope flow Mon so went with a dry fcst. Increasing theta-e
overnight...so increasing clouds with a chc of shwrs late. Temps a
blend of the guidance which was in good agreement.

There is a moderate risk for rip current development at Atlantic
beaches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Closed upper low pressure remain over eastern Canada and into the
northeastern states Tuesday and Wednesday with the series of
shortwaves expected to rotate through. A weaker wave rotates
through, however at that time the low will be weakening and heights
will be rising across the eastern great lakes and New york and
Pennsylvania. Surface instability and CAPE will be marginal for
thunderstorms Tuesday afternoon and evening, and will keep a chance
in during that time frame. The upper trough and closed low drift
into the western north Atlantic Wednesday through Sunday with
cyclonic flow across the region. Heights rise and surface high
builds. The surface high weakens Friday as a developing warm front
moves into the Great Lakes and Ohio Valley friday night into
Saturday. Will carry slight chance pops with the approach of the
front. Another shortwave rotates through the upper low Saturday into
Sunday weakening the upper ridge. Will have chance pops with the
shortwave and weak surface low that moves across the northeast
at that time.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A cold front moves across the terminals late tonight.

Showers have ended with most terminals now VFR. The only exception
is at KJFK AND KISP where IFR cigs have developed. Not sure how
long this lasts. It may take until the front moves through in the
morning for those terminals to go VFR. Also, unsure just how far
these low cigs overspread. This will need to be monitored
overnight.

VFR conditions prevail at all terminals on Monday.

SW winds under 10 kt overnight. SW winds 10-15 kt on Monday with
gusts around 20 kt in the late morning and afternoon.

.OUTLOOK FOR 06Z TUESDAY THROUGH Friday...
.Mon Night...VFR.
.Tue...Mostly VFR. Chance shra/tstms.
.Wed...Mostly VFR. Chance shra. W gusts 20-25kt.
.Thu...VFR. NW gusts 20-25kt
.Fri...VFR.

&&

.MARINE...
Have cancelled the SCA as seas are well below and winds should
remain below as well due to a strong sfc inversion over the
waters. Winds and seas remain blw sca lvls through Tue.

Low pressure will be moving through the waters Wednesday and a
northwest flow will be developing. Wind gusts are expected to
increase to small craft levels late wednesday afternoon, and more
likely by evening, across all the forecast waters. Small craft gusts
continue into Thursday and possibly Thursday evening on all the
waters, and into Friday on the eastern ocean waters.

&&

.HYDROLOGY...
Scattered showers Tuesday and Wednesday may produce a tenth or
two of rainfall. Dry weather is expected the remainder of the work
week. Significant precipitation is not expected Saturday and
Sunday.

&&

.TIDES/COASTAL FLOODING...
High tide has passed and the coastal flood advsy has been allowed
to expire. May need a statement on long island's south shore bays
tonight...but will address later.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JMC
NEAR TERM...JMC/MET
SHORT TERM...JMC
LONG TERM...MET
AVIATION...BC
MARINE...JMC/MET
HYDROLOGY...JMC/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 6, 3:42 AM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
342 AM EDT MON JUN 6 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-070745-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
342 AM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-070745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
342 AM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jun 5, 11:47 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1147 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     MARINE TSTM WIND BUOY 44017              40.69N  72.05W
06/05/2016  M43 MPH          ANZ350             NY   BUOY

&&

AL
Local storm report, Jun 5, 11:55 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1155 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     WAYNE                   40.95N  74.25W
06/05/2016                   PASSAIC            NJ   TRAINED SPOTTER

            TREE DOWN ON DOREST AVENUE.

0629 PM     TSTM WND DMG     RUTHERFORD              40.82N  74.11W
06/05/2016                   BERGEN             NJ   TRAINED SPOTTER

            TREE DOWN ON HOUSE ON SPRINGFIELD AVENUE

0629 PM     TSTM WND DMG     ENGLEWOOD               40.89N  73.97W
06/05/2016                   BERGEN             NJ   SOCIAL MEDIA

            LARGE TREE LIMB DOWN ON ENGLE STREET.

0635 PM     TSTM WND GST     HACKENSACK              40.89N  74.05W
06/05/2016  M60 MPH          BERGEN             NJ   TRAINED SPOTTER

0635 PM     TSTM WND DMG     1 SW LINCOLN            40.90N  73.89W
06/05/2016                   BRONX              NY   EMERGENCY MNGR

            TREE DOWN ON HENRY HUDSON PARKWAY AT MOSHOLU PARKWAY
            WHICH HAS CLOSED ALL MANHATTAN BOUND LANES.

0639 PM     TSTM WND DMG     YONKERS                 40.95N  73.87W
06/05/2016                   WESTCHESTER        NY   SOCIAL MEDIA

            DOWNED TREE AT THE INTERSECTION OF RUMSEY ROAD AND
            SPRUCE STREET.

0643 PM     MARINE TSTM WIND 1 SSW TOTTENVILLE       40.50N  74.26W
06/05/2016  M48 MPH          ANZ338             NY   WXFLOW

0649 PM     MARINE TSTM WIND BELLE HAVEN             41.00N  73.63W
06/05/2016  M45 MPH          FAIRFIELD          CT   TRAINED SPOTTER

            40 TO 50 MPH WINDS REPORTED IN BELLE HAVEN.

0651 PM     MARINE TSTM WIND 1 S MAMARONECK          40.92N  73.73W
06/05/2016  M57 MPH          ANZ335             NY   WXFLOW

            57 MPH AT ELEVATION 40 FT.

0715 PM     TSTM WND DMG     BETHEL                  41.37N  73.41W
06/05/2016                   FAIRFIELD          CT   FIRE DEPT/RESCUE

            FIRE DEPT RESPONDING TO MULTIPLE TREE DOWN.

0720 PM     MARINE TSTM WIND EATONS NECK             40.95N  73.40W
06/05/2016  M43 MPH          SUFFOLK            NY   WXFLOW

0855 PM     MARINE TSTM WIND BUOY 44017              40.69N  72.05W
06/05/2016  M43 MPH          ANZ350             NY   BUOY

&&

AL

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:50 PM EDTSmall Craft Advisory for Hazardous SeasOKX11 hr

Nearby

Coastal Flood Statements in New York, 2016Coastal Flood Statements in New Jersey, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.